Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 210, NWS Mobile, AL

July 9, 2020Clarke County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 9, 2020, 6:12 PM CDT for Clarke County, Washington County, Alabama. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 6:12 PM CDT (23:12 UTC)
Expired
Jul 9, 2020, 6:32 PM CDT
In force
20 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clarke County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 102 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1731 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

739 
WUUS54 KMOB 092312
SVRMOB
ALC025-129-092345-
/O.NEW.KMOB.SV.W.0210.200709T2312Z-200709T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
612 PM CDT Thu Jul 9 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Washington County in southwestern Alabama...
  West central Clarke County in southwestern Alabama...

* Until 645 PM CDT.

* At 611 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Saint Stephens, or 12 miles northeast of Chatom, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jackson, Saint Stephens, Wagarville and Leroy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 8823 3170 8817 3158 8782 3138 8802
TIME...MOT...LOC 2311Z 307DEG 26KT 3163 8815 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
090 
WWUS54 KMOB 092332
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
632 PM CDT Thu Jul 9 2020

ALC025-129-092341-
/O.CAN.KMOB.SV.W.0210.000000T0000Z-200709T2345Z/
Washington AL-Clarke AL-
632 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON AND
WEST CENTRAL CLARKE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. Some strong gusty winds 
up to around 50 mph are still possible as the storm continues to 
weaken.  

LAT...LON 3163 8823 3170 8817 3158 8782 3138 8802
TIME...MOT...LOC 2327Z 307DEG 26KT 3154 8801 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:35 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 9, 3:35 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
335 PM CDT Thu Jul 9 2020

.NEAR TERM UPDATE /Now Through Friday/...Little update to this
afternoon. Storms seem to be struggling with the dry air aloft and
cooler temperatures where rain fell this morning have kept more
widespread storms from developing. A few storms have developed
along the weak boundary over Choctaw county Alabama and a few more
could still be expected mainly along and north of highway 84. I
have decreased POPS a little bit given the lack of coverage and
storms struggling to maintain themselves against dry air
entrainment. Also would like to note of the system now over
central Arkansas as this will be the driver for tomorrows
potential weather. We will have to monitor this through the night
tonight.

.PREVIOUS DISCUSSION /...Our area will be sandwiched between a
strengthening upper ridge centered over New Mexico and the four
corners region and a weak and strung out upper trough over the
northeastern US. Northwesterly flow aloft will be dominant
throughout the near term period. At the surface, strengthening
high pressure will continue over the central Gulf in response to
the upper ridge to the west leaving a light west to occasionally
north-northwest flow at the surface. Storms this morning developed
on a weak area of convergence along a line extending from about
Meridian Mississippi southeast towards Destin Florida. This band
has since weakened; however, an area of differential heating due
to clouds and the earlier storms will remain over this area as the
next weak shortwave in the shortwave train moves through the
northwesterly flow this afternoon. This will likely provide a
focus for convection this afternoon and expect storms to re-
develop along a line just south and west of the aforementioned
zone. With the northwesterly flow aloft, some mid level drier air
has worked its way into the area and as a result DCAPES are a
little higher than what they have been the past few days. This
coupled with CAPE values on the warm side of the boundary ranging
from 1500 to 2500 J/kg would support a potential for a strong wind
gust. It is important to note that with 20 knots of northwesterly
0-3km bulk shear over the area, if a large enough cold pool can
develop we could see a little more organized cluster of storms
that would move from northwest to southeast and likely locally
increase the damaging wind potential with any bowing segments.
This outcome is unlikely, but not impossible. Storms should
subside this evening.

Pattern will remain similar tomorrow, except there will likely be
the remnants of a thunderstorm complex (Mesoscale Convective
System MCS) moving out of Central Mississippi and into the areas
north and west of I-64. The evolution of this system and timing
will have a big role in how tomorrow goes. Right now, models
weaken it as it enters Mississippi and has some new storms develop
ahead of the system during the morning along and north of highway
84, in a similar fashion to this morning. If this were to happen
we would likely see a similar result to today where a differential
boundary would setup allowing for storms to re-develop during the
afternoon. CAPE values will be similar to today and with dry air
still in place, a wet microburst or two could not be ruled out if
storms re-develop during the afternoon. There is one caveat in
that if the MCS rolls through mid-morning and is much more
organized than depicted, afternoon storms would likely not
develop over the northeastern areas and the focus for storms would
likely shift closer to the coast. This also has a big play on the
temperatures.

Temperatures this afternoon will continue to climb into the upper
80s inland to low 90s at the coast. Some locations northeast of
Evergreen Alabama may struggle to reach the upper 80s where
cloud cover is more persistent. Tomorrow becomes the bigger
question with regards to temperatures and will be dependent on the
evolution of the morning storms. Scenario 1. storms move through
in the early morning or are weaker and most of the area sees ample
sunshine. If this were to happen, areas will likely heat up into
the low 90s and maybe some mid 90s over southeastern Mississippi
and coastal Alabama. With dewpoints in the mid to upper 70s this
would likely result in heat index values of 105-110. This would
likely prompt a heat advisory for at least southeastern
Mississippi and southwest Alabama. Scenario 2. Storms roll through
mid-morning and clouds limit the heating. This would likely keep
us well below advisory criteria. Due to the uncertainty we decided
to hold off and evaluate the situation later this evening as the
thunderstorm complex moves closer. Lets just hope scenario 2 is
the winning scenario because otherwise it will be HOT! BB/03

&&

.SHORT TERM /Friday night Through Sunday night/...An upper level
trough will dig along the East Coast as strong upper ridging builds
from the Four Corners region east across the Southern Plains. Our
forecast area will remain positioned within a northwesterly flow
region aloft between these two large scale features. This pattern
should favor the development of mesoscale convective systems through
the weekend from the Central Plains into the Lower Mississippi
Valley. There remains questions regarding how far south these MCS/s
will traverse, but regardless there will likely be convective
redevelopment on convective outflow boundaries generated from these
storm complexes, especially as instability builds diurnally. The
best potential for storms will be along the height gradient over the
eastern half of the forecast area.

Further west, the upper ridge will be more dominant with lower storm
coverage expected. Prior to any diurnal convection, it appears that
temperatures will quickly heat into the lower to middle 90s each day
through the weekend, especially over the western half of the area.
These hot temperatures combined with seasonably high dewpoints in
the middle 70s will likely result in heat indices above 107 degrees
and a heat advisory will likely be needed for portions of the region
this weekend. Overnight lows will also remain warm, ranging from the
middle 70s over interior sections to near 80 degrees at the beaches.

Drier air in the mid levels of the atmosphere spread atop the very
moist low levels may serve to enhance the overall wet microburst
potential. Storms may become semi-organized during the second half
of the weekend across inland portions of southeast Mississippi and
interior south Alabama as stronger mid level flow noses south into
these areas. Regardless, a few of the more intense storms may
produce severe wind gusts through the weekend during the peak
instability of the day. /JLH

&&

.EXTENDED TERM /Monday Through Thursday/...The strong upper ridge
over the Southern Plains late in the weekend will begin to shift
east early next week as the upper trough moves east out over the
western Atlantic. The Deep South will remain to the south of this
ridge axis with easterly flow developing by mid week. Upper level
disturbances in the easterlies will keep chances for showers and
thunderstorms in the forecast through the extended period. The hot
and humid weather should persist through the period with high
temperatures remaining in the lower to middle 90s, with lows mainly
in the 70s. /JLH

&&

.MARINE...Moderate westerly winds will support Small Craft Exercise
Caution wording this evening, and again Friday afternoon. No
other impacts are forecast except winds and waves higher near
showers and thunderstorms. /29/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 9, 4:50 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
450 PM CDT Thu Jul 9 2020

ALZ051-053-092230-
Clarke AL-Choctaw AL-
450 PM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN CHOCTAW AND NORTHWESTERN CLARKE COUNTIES UNTIL 530 PM
CDT...

At 449 PM CDT, the strong thunderstorm was located 6 miles southwest
of Putnam, or 13 miles southeast of Butler, moving southeast at 30
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Choctaw and northwestern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8807 3199 8802 3187 8776 3169 8798
      3193 8820 3200 8811 3199 8810 3200 8809
      3201 8809
TIME...MOT...LOC 2149Z 310DEG 25KT 3194 8809

CGAL
Special weather statement, Jul 9, 6:01 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
601 PM CDT Thu Jul 9 2020

ALZ051>053-092330-
Clarke AL-Choctaw AL-Washington AL-
601 PM CDT Thu Jul 9 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW...NORTHEASTERN WASHINGTON AND WEST CENTRAL CLARKE
COUNTIES UNTIL 630 PM CDT...

At 600 PM CDT, the strong thunderstorm was located 6 miles northeast
of Millry, or 14 miles north of Chatom, moving southeast at 30 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Saint Stephens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3167 8833 3177 8821 3161 8792 3142 8816
TIME...MOT...LOC 2300Z 316DEG 25KT 3167 8822

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:38 AM CDTAreal Flood AdvisoryMOBButler, Conecuh, Covington, Monroe, Wilcox3 hr
Jul 9, 4:50 PM CDTSpecial Weather StatementMOBClarke40 min
Jul 9, 6:01 PM CDTSpecial Weather StatementMOBWashington29 min
Jul 9, 6:36 PM CDTSpecial Weather StatementMOBClarke39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.